previous nerve damage from motorcycle accident - 1262237

4 posts / 0 new
Last post
marlowe55
previous nerve damage from motorcycle accident - 1262237

My question is I am about to start 12 rounds of chemo, Cisplatin/Vinorelbine and I have hear that these drugs may in fact cause more nerve damage, for some this is not the case but yet there are others with lasting effects. My concern is that due to the accident in 2009 I nearly severed the main nervous system by narrowly crushing the main nervous system C3-C4. My left arm and right leg have numbness in them already ..and of late seems to be spreading into right arm and left leg tingling sensations..I keep hearing it may or may not effect me. I just don't want to end up in a wheelchair because of the numbness and pain I already deal with,should it sever off what little central nervous system I have left I wouldn't take the chemo.
Other wards I am gung ho to do whatever I have to do....Please help

JimC
Reply To: previous nerve damage from motorcycle accident

Hi marlowe55,

Welcome to GRACE. Dr. West has written an informative post on peripheral neuropathy which you may find helpful: http://cancergrace.org/cancer-treatments/2009/10/05/chemotherapy-induced... In that post he lists some of the therapies that are most likely to cause it:

"Among our anti-cancer treatments, the most common offenders are the platinums (cisplatin far more than carboplatin, and oxaliplatin can also do this but especially causes a severe cold sensitivity), the taxanes, navelbine (vinorelbine) and other “vinca alkaloid” drugs in the same class, thalidomide, and a few others."

Since carboplatin is commonly substituted for cisplatin with a debatable difference in efficacy, you may want to ask your oncologist if that would be a good choice for you.

JimC
Forum moderator

<p>I began visiting GRACE in July, 2008 when my wife Liz was diagnosed with lung cancer, and became a forum moderator in January, 2010. My beloved wife of 30 years passed away Nov. 4, 2011 after battling stage IV lung cancer for 3 years and 4 months</p>

catdander
Reply To: previous nerve damage from motorcycle accident

Jim provided an excellent response, I walked away from my computer for a while but will let it stand.

Hello marlowe55, Welcome to Grace.

When weighing pros and cons it's important to know the goal. If cure is the goal you may want to risk a bit more. Though if cure isn't a reasonable goal then longevity and quality become the goal and living life now.

Staying away from agents that are the biggest offenders might be helpful. Cisplatin and vinorelbine being 2 at the top. In a blog post entitled Cisplatin vs. Carboplatin for Advanced NSCLC Dr. West states, "The question of whether to use cisplatin or carboplatin in our “platinum-based chemotherapy doublets” that are the most common treatment for the first-line treatment of NSCLC has been a smoldering debate in lung cancer for more than a decade." http://cancergrace.org/lung/2007/08/19/cis-vs-carbo-for-adv-nsclc/ If there's no absolute answer carbo may be a more confident choice for you.

Dr. West on neuropathic pain said,
"Among our anti-cancer treatments, the most common offenders are the platinums (cisplatin far more than carboplatin, and oxaliplatin can also do this but especially causes a severe cold sensitivity), the taxanes, navelbine (vinorelbine) and other “vinca alkaloid” drugs in the same class, thalidomide, and a few others.." http://cancergrace.org/cancer-treatments/2009/07/19/cancer-related-neuro...

I think this will give you a good place to start reading and I'll ask our palliative care specialist to comment.

I hope you do well,

For more, http://cancergrace.org/cancer-treatments/2009/07/19/cancer-related-neuro...
Janine

Dr West
Reply To: previous nerve damage from motorcycle accident

Vinorelbine isn't the most notorious cause of neuropathy, but it's certainly possible. Some other alternatives might be possible, such as gemcitabine substituted for the vinorelbine. The other point I'd make is that neuropathy doesn't suddenly come from out of the blue. It tends to be gradual, so it may be reasonable to try vinorelbine and make a change or stop it if any neurologic issues develop.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Associate Clinical Professor
Medical Oncology
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education